Hail, Dallas
- When
- September 19, 7:20 AM CST
- Where
- Dallas County, 4.15 mi N of Linden
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.710, -94.270
Report was received from mPING.
Isolated to scattered thunderstorms developed with the passage of a warm front pushing across Iowa with a weakening low level jet. These storms produced some sub-severe hail and heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Isolated to scattered thunderstorms developed with the passage of a warm front pushing across Iowa with a weakening low level jet. These storms produced some sub-severe hail and heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 19, 5:40 AM CST, 1 hour 40 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 640 AM CDT Tue Sep 19 2023 ...Updated for the 12z Aviation Discussion... .SHORT TERM.../Today through Wednesday/ Issued at 400 AM CDT Tue Sep 19 2023 Forecast Impacts for the week ...Showers and iso storms linger this morning ...Spotty rain chances Wed/Thur with more organized showers/storms Friday to Sunday ...Severe chances and heavier rainfall over the weekend Confidence Short Term: Medium Showers and storms developed in the zone of warm air advection as anticipated, but coverage was a bit more widespread along the entire stretch of the warm front in Iowa than first forecast; primarily due to a more diffuse boundary zone aloft and farther west initiation of storms which was also a few hours later. The most recent convection at 0730z has been developing farther northeast in northeast Iowa and southeast MN per most of the synoptic model forecasts as some of the forcing is now shifting farther north. Another area of storms over west central Iowa continues to move to the east southeast at 09z and the area has been slowly sagging farther south with time. Rainfall has exceeded an inch in some of the heavier showers and storms with a storm or two producing wind gusts in excess of 40 mph. A large ridge of high pressure at H850 will continue to slide east today as the first front lifts northeast. The upper levels show another pronounced wave at H850/H700 in northern Texas to western Nebraska. An area of storms has been firing with this feature in the Southern Plains early this morning. Later this evening and early Wednesday, this feature will drift northeast and begin to impact the southern areas of the state. This morning the activity will begin to lessen after 7 to 9 am and become more scattered/isolated through the morning as the weak low level jet mixes out. Skies will return to partly cloudy this afternoon with south southwest winds increasing to 10 to 15 mph. The much warmer air aloft, in the tune of 17 to 19C this afternoon will likely push highs well into the 80s. The warm front is expected to only lift as far as US20 with some additional weak warm air advection this afternoon across the region. Both synoptic and high res models continue to struggle with the potential for some storm redevelopment over the area later today, particularly with location. Rather than cover much of the area with slight PoPs, will leave most of the region dry for now with some small increase in the south later this afternoon into the evening as the next Southern Plains wave approaches, since this will be the most pronounced forcing in the next 12 hours to impact the region. That cluster of storms will mostly impact the south prior to heading northeast overnight into Wednesday with areas east of I35 having a better chance of seeing some rain. The instability/shear parameter space again is fairly weak later tonight and tomorrow, so storms are mainly expected below severe levels. Lows tonight will drift to the upper 50s to lower 60s with afternoon highs Wednesday slightly cooler in the mid to upper 70s south to the lower 80s in the north. && .LONG TERM.../Wednesday Night through Monday/ Issued at 400 AM CDT Tue Sep 19 2023 Confidence: Medium Wednesday night the convection will be diminishing as the weak wave that forced the storms lifts east of the region. The region is likely to have a quieter Thursday, but also a bit cooler, prior to the arrival of the main storm system from Friday into Sunday. Overnight mins will fall to the 50s to around 60 with afternoon highs in the upper 70s to lower 80s Thursday with a sun/cloud mix. The models are in generally good agreement for later Thursday evening into Friday with another increase in warm air advection accompanied by stronger H850 flow. Though wind fields at H850 only reach 15kts or so during Thursday night/Friday, the moisture will be lifted over a developing warm front and result in plenty of clouds, periods of showers and isolated thunderstorms on/off through the day Friday. Highs Friday will hold in the mid to upper 70s. The main system will continue to impact our area with more typical, diurnally occurring convection with peak production during the overnight and mid to late afternoon hours for Saturday. There remain differences between model placement of the sfc/mid level low, but one thing is consistent in both the Euro/GFS in that rainfall amounts may exceed 1 to 2 inches at various locations Saturday into Sunday morning with forecast PWATs of 1 to 2 inches and warm cloud depths over 10kft. By Saturday the models are varying in arrival time of the stronger lift and shear, whether sometime in the afternoon over later in the evening and overnight. This will impact the timing of the more pronounced thunderstorms and when strong to severe storms occur in the mid to late afternoon, or later into the overnight hours. Currently we are outlooked for Saturday for a 15% severe risk at this time. Given many outdoor activities this upcoming weekend, this will be highly monitored with more details in the next few days. Highs from Friday into Saturday will remain in the 70s, but by Sunday as the system begins to pull north of the area, cooler air filtering in from the Northern Plains along with additional rain chances will keep highs in the 60s to lower 70s. The most recent trends in the upper level flow have been to be more progressive with the departure of the system than yesterday. Given the continued uncertainty, we will hold onto shower chances into Monday with highs in the lower 70s. && .AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/ Issued at 638 AM CDT Tue Sep 19 2023 Main concern is line of storms entering the I35 corridor from 12-13z affecting DSM; possibly affecting OTM prior to 14z as well. VSBY may drop quickly to 1-2sm with brief heavy rainfall; cigs remain in 050 to 080 range along with potential wind gusts 15G35kt. Aft 15z the storms will be diminishing as south winds 10 to 15kt return remainder of day with sct-bkn080. Though uncertain, there may be some additional isolated showers/storms aft 18z and again from 23z-12z in the south. Confidence on coverage for afternoon activity rather low and will update as needed. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...REV AVIATION...REV
Hazardous Weather Outlook National Weather Service Des Moines IA 427 AM CDT Tue Sep 19 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-200930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 427 AM CDT Tue Sep 19 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms will linger over central and southern Iowa before diminishing in coverage toward midday. Redevelopment of storms is possible tonight. While severe weather is not forecast, brief heavy downpours and gusty winds are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be a few storm chances Wednesday and Thursday with severe weather not expected. More widespread storm chances are anticipated by Friday into this weekend with a signal for strong to severe storms around Saturday and perhaps Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Ansorge
Special Weather Statement
National Weather Service Des Moines IA
458 AM CDT Tue Sep 19 2023
IAZ045-046-057-058-191045-
Guthrie IA-Audubon IA-Greene IA-Carroll IA-
458 AM CDT Tue Sep 19 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN GREENE...NORTHERN
GUTHRIE...NORTHEASTERN AUDUBON AND SOUTHEASTERN CARROLL COUNTIES
THROUGH 545 AM CDT...
At 457 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Jefferson, moving east at 20 mph.
HAZARD...Penny size hail and additional rainfall up to one inch.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible. Ponding of
water on roadways and low visibilities.
Locations impacted include...
Jefferson, Coon Rapids, Scranton, Bayard, Bagley, Dedham, Yale,
Jamaica, Willey, Ralston, Lakin Slough Game Management Area,
Jefferson Municipal Airport, and Springbrook State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4190 9494 4206 9470 4202 9424 4174 9432
4182 9494
TIME...MOT...LOC 0957Z 279DEG 16KT 4195 9451
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
AnsorgeSpecial Weather Statement
National Weather Service Des Moines IA
542 AM CDT Tue Sep 19 2023
IAZ057-058-191130-
Guthrie IA-Audubon IA-
542 AM CDT Tue Sep 19 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GUTHRIE AND CENTRAL
AUDUBON COUNTIES THROUGH 630 AM CDT...
At 541 AM CDT, Doppler radar was tracking a strong thunderstorm over
Audubon, moving east at 25 mph.
HAZARD...Nickel size hail and additional rainfall up to one inch.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible. Ponding of
water on roadways, low visibilities, and rises in small
streams and creeks.
Locations impacted include...
Audubon and Audubon County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4166 9497 4181 9497 4183 9454 4160 9455
TIME...MOT...LOC 1041Z 272DEG 21KT 4174 9488
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
AnsorgeSpecial Weather Statement
National Weather Service Des Moines IA
707 AM CDT Tue Sep 19 2023
IAZ058-059-071-072-191245-
Guthrie IA-Adair IA-Madison IA-Dallas IA-
707 AM CDT Tue Sep 19 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MADISON...SOUTHERN
GUTHRIE...NORTHEASTERN ADAIR AND SOUTHWESTERN DALLAS COUNTIES THROUGH
745 AM CDT...
At 707 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Stuart, or 8 miles southeast of Guthrie Center,
moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail and additional
rainfall up to one inch.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible. Ponding of water on roadways, low visibilities,
and rises in small streams and creeks.
Locations impacted include...
Adel, Guthrie Center, Stuart, Dallas Center, Earlham, Panora, De
Soto, Lake Panorama, Redfield, Adair, Dexter, Casey, Diamondhead
Lake, Menlo, and Linden.
This includes Interstate 80 between mile markers 81 and 110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4150 9466 4163 9465 4172 9444 4172 9400
4143 9400
TIME...MOT...LOC 1207Z 269DEG 24KT 4157 9439
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
AnsorgeThe Des Moines radar (KDMX), 45 km away, was scanning. The volume nearest the first event began at 13:20 UTC.
1 hail. Local standard time, as filed.
Report was received from mPING.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140173.